Sulfa allergy

19 July 2018
Comments: 0
19 July 2018, Comments: 0

A sulfa allergy arises if an individual is highly sensitive to drugs that contain sulfa. A small percentage of individuals who use sulfa antibiotics develop an adverse reaction. Among those who experienced an adverse reaction, only a small percentage have an actual allergic reaction.

What are the indications?

The signs of sulfa allergy are strikingly the same with other types of drug allergies. The usual signs might include:

  • Itchy eyes and skin
  • Skin rash or hives
  • Swelling of the mouth and throat
  • Congestion

What are the usual culprits?

Sulfa allergy

The signs of sulfa allergy are strikingly the same with other types of drug allergies.

Sulfa is present in various drugs including antibiotics and non-antibiotic drugs. An allergic reaction is likely if exposed to sulfa-containing antibiotics.

The common sulfa-containing drugs include:

  • Sulfonamide antibiotics
  • Sulfasalazine which is used for Crohn’s disease, rheumatoid arthritis and ulcerative colitis
  • Some diabetic drugs such as glyburide
  • Dapsone for dermatitis and certain forms of pneumonia
  • Some forms of diuretics such as hydrochlorothiazide
  • Some anti-inflammatory drugs such as celecoxib
  • Sumatriptan which is used in treating migraines

Management of sulfa allergy

If an individual has sulfa allergy, the treatment is focused on alleviating the symptoms. The doctor might prescribe antihistamines or corticosteroids to lessen the rash, hives and itchiness. A bronchodilator is given if the individual has respiratory symptoms.

A desensitization procedure might be suggested by the doctor if the individual requires a certain drug and there is no other sulfa-free alternative. This process involves slow introduction of the drug at low doses until an effective dose is reached and tolerated by the individual. The doctor will monitor for any allergic reactions as the doses are increased.

In case anaphylaxis develops, a shot of epinephrine is required. If the individual develops Stevens-Johnson syndrome, the individual is admitted to an intensive care unit for further treatment.

Leave a Reply

Your email address will not be published. Required fields are marked *